fbpx

Repeated USMLE Questions Step 2 CK- 417



A 37-year-old woman presents to the emergency room complaining of general tingling sensation all over her body and spasm of her right hand for 1 hour. Her spasm is worsening and she feels as her body becomes more rigid. She had undergone subtotal thyroidectomy 2 weeks ago and the incision is healed and clean. Blood tests reveal very low serum calcium level.

What should be the immediate therapy to reverse her symptoms?

A- Vitamin D

B- Calcitonin

C- Calcium gluconate

D- Levothyroxine

E- Parathyroid hormone

Answer



Low levels of parathyroid hormone (PTH) occur due to loss of parathyroid glands during thyroid surgeries or after the use of radioactive iodine for the treatment of hypothyroidism. This condition leads to low calcium and high phosphorus serum levels.  IV Calcium gluconate is the treatment of choice for severe hypocalcemia. Long term treatment with vitamin D and parathyroid hormone should be initiated as soon as diagnosis is confirmed.

The correct answer is C







Leave a Comment